Article

[Acute myocardial infarction after discontinuing aspirin two years after implantation of a drug-eluting coronary stent].

Herzzentrum Ludwigshafen, Medizinische Klinik B, Ludwigshafen/Rhein.
DMW - Deutsche Medizinische Wochenschrift (Impact Factor: 0.65). 03/2007; 132(5):201-4. DOI: 10.1055/s-2007-959310
Source: PubMed

ABSTRACT A 48-year-old man was admitted to our cardiac catheterization unit with severe chest pain 75 minutes after onset of symptoms. Two years before he had undergone percutaneous coronary intervention (PCI) for stable angina pectoris with implantation of a drug-eluting stent (TAXUS) into the proximal left anterior descending artery. Antiplatelet therapy with 75 mg clopidogrel was given for one year, together with 100 mg aspirin. Subsequently he was put on low-dose aspirin monotherapy. Eight days before admission aspirin was discontinued because a tooth extraction was planned.
The ECG showed significant ST-segment elevation in the precordial leads V1-5.
90 minutes after onset of symptoms coronary angiography was performed and an in-stent thrombosis of the proximal left coronary artery was diagnosed. A successful PCI was performed and abiximab given. The creatine kinase concentration increased to a maximum of 3170 U/l. The pre-discharge echocardiogram showed a slightly reduced left ventricular ejection fraction. After the procedure the patient was stable and free of chest pain and he was discharged from the hospital after one week.
Discontinuing antiplatelet therapy, even years after implantation of a drug-eluting coronary stent, increases the risk of a late stent thrombosis. This should be taken into account especially before any procedure, even with a low bleeding risk such as tooth extractions. Antiplatelet treatment should be continued, even if there is a risk increasing minor bleeding complications, so that any life-threatening complication of an acute myocardial infarction is avoided.

0 Bookmarks
 · 
40 Views